Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 18, 2009, 3:10 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jan 18, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2009, 3:10 AM CST (09:10 UTC)
- In effect from
- Jan 18, 2009, 12:00 PM CST
- Expired
- Jan 18, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3593 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 18, 3:00 AM CST, 10 minutes earlier.
Area forecast discussion, Jan 18, 3:00 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST SUN JAN 18 2009
.DISCUSSION...
200 AM MST SUN JAN 18 2009
FORECAST CONTINUES TO REVOLVE AROUND TEMPERATURES...WIND...AND FIRE
WEATHER.
A STAGNANT HIGHLY AMPLIFIED UPPER PATTERN OVER THE CONUS WILL CHANGE
LITTLE OVER THE NEXT SEVERAL DAYS. RIDGE OVER THE WEST EXTENDS FROM
THE CANADIAN ROCKIES TO OLD MEXICO...WHILE A DEEP TROUGH SPINS OVER
THE GREAT LAKES. LOCAL AREA WILL BE UNDER A FAST NORTHERLY FLOW
BETWEEN THOSE TWO FEATURES. THE WESTERN RIDGE WILL SLOWLY MIGRATE
EASTWARD OVER THE ROCKIES AND GRADUALLY WEAKEN. IT WILL BRING
UNSEASONABLY WARM AND WINDY CONDITIONS TO THE CENTRAL HIGH PLAINS.
VERY LITTLE CHANGES MADE TO THE TEMPERATURE FORECAST. WARM
TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY. NO PRECIPITATION IS
EXPECTED THROUGH THAT TIME. GIVEN THE TIGHT GRADIENT ALOFT WILL SEE
THE POTENTIAL FOR GUSTY WINDS TO MIX TO THE SURFACE JUST ABOUT EVERY
DAY DURING PEAK HEATING HOURS. THIS HAS LEAD TO THE ISSUANCE OF A
WIND ADVISORY TODAY FOR NORTHWEST COUNTIES WHERE NAM SOUNDINGS SHOW
STRONGEST AVERAGE MIXED LAYER WINDS WILL OCCUR AROUND 21Z. IN
ADDITION...WARMING TEMPERATURES AND LOW DEW POINTS YIELD RH VALUES
OF 15% OR LOWER ACROSS THE SOUTHWESTERN HALF OF THE CWA...AND
COMBINED WITH THE GUSTY WINDS EXPECT RED FLAG CRITERIA TO BE
REACHED. THE SCENARIO IS MORE OR LESS REPEATED ON MONDAY...WITH EVEN
STRONGER WINDS POSSIBLE...SO WENT AHEAD AND ISSUED A FIRE WEATHER
WATCH FOR THE SAME AREAS. TUESDAY WILL PROBABLY BE A REPEAT BUT TOO
EARLY TO ISSUE HIGHLIGHTS.
24
&&
.AVIATION...
1040 PM MST SAT JAN 17 2009
FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD
WITH VARIABLE AMOUNTS OF CIRRUS DURING THIS TIME. MAIN FEATURE OF
INTEREST WILL BE THE STRONG AND GUSTY NORTHWEST WINDS DURING THE
DAYTIME AND EARLY EVENING HOURS. WINDS WILL BECOME MORE STEADY AND
LOSE THERE GUSTINESS IN THE 00Z TO 02Z TIME FRAME.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR KSZ001-002-013-014.
RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ001-013-014-027-028-
041-042.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR KSZ001-013-014-027-028-041-042.
NE...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST
/6 PM CST/ THIS AFTERNOON FOR NEZ079-080.
CO...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR COZ090.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ252>254.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR COZ252>254.
&&Hazardous weather outlook, Jan 17, 11:40 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MST SAT JAN 17 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MST SAT JAN 17 2009 /1140 AM CST SAT JAN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED THROUGH THE AFTERNOON ACROSS MUCH OF THE AREA TODAY. THE STRONG WINDS AND VERY DRY CONDITIONS WILL CREATE A HEIGHTENED FIRE DANGER TODAY. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY UNSEASONABLY WARM TEMPERATURES AND BREEZY NORTHWEST WINDS WILL COMBINE TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE PERIOD SUNDAY THROUGH TUESDAY. ALL OUTDOOR BURNING SHOULD BE AVOIDED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:01 AM CST | Wind Advisory | GLD | Cheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more | 15 hr |
| Jan 18, 3:10 AM CST | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Sherman, Thomas, Wallace and 1 more | 12 hr |
| Jan 18, 3:10 PM CST | Red Flag Warning | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 27 hr |
| Jan 18, 3:14 PM CST | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.